Mississippi, 2011

Damaging Wind in Mississippi, June 12, 2011

June 12, 2011 · NWS LIX · 1 event in 1 county or zone

An isolated severe thunderstorm developed along a seabreeze boundary along the Mississippi coast.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LIX wrote it up.

An isolated severe thunderstorm developed along a seabreeze boundary along the Mississippi coast.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before the first event at Jun 12, 1:34 PM CST, 4 hours 52 minutes earlier.

Area forecast discussion, Jun 12, 1:34 PM CST, 4 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS LA
234 PM CDT SUN JUN 12 2011

.SYNOPSIS...
A SURFACE LOW IS LOCATED OVER SOUTHEAST CANADA JUST NORTH OF NEW
YORK. A WEAK COLD FRONT EXTENDS FROM THE LOW SOUTHWESTWARD INTO
THE MIDDLE MISSISSIPPI VALLEY.

LOCALLY...HIGH PRESSURE REMAINS CENTERED OVER THE NORTHERN GULF OF
MEXICO. TEMPERATURES ARE HOVERING NEAR 90 DEGREES AND MAY RISE
ANOTHER FEW DEGREES BEFORE BEGINNING TO COOL. ISOLATED SHOWERS AND
THUNDERSTORMS HAVE DEVELOPED ACROSS SOUTHWESTERN MISSISSIPPI AND
ALSO ACROSS THE RIVER PARISHES. EXPECT CONVECTION TO SLOWLY DRIFT
SOUTHWARD...WITH ADDITIONAL SHOWERS AND THUNDERSTORMS POSSIBLY
DEVELOPING ALONG OUTFLOW BOUNDARIES AND/OR THE SEA BREEZE.

&&

.DISCUSSION...
THIS WILL LIKELY COME AS NO SHOCK...BUT THE FORECAST REQUIRED VERY
FEW CHANGES. FORECAST MODELS REMAIN IN GOOD AGREEMENT AND THUS
FORECAST THINKING REMAINS UNCHANGED.

TODAY WILL LIKELY BE THE LAST DAY WITH ISOLATED TO SCATTERED
SHOWERS AND THUNDERSTORMS DURING THE AFTERNOON/EARLY EVENING
HOURS. DEEP LAYER RIDGING WILL STRENGTHEN ON MONDAY...WITH
SUBSIDENCE EFFECTIVELY KILLING THE CHANCE OF RAIN. THOUGH AN
ISOLATED SHOWER/THUNDERSTORM OR TWO CANNOT BE ENTIRELY RULED
OUT...THE CHANCES REMAIN LOW ENOUGH TO LEAVE OUT OF THE FORECAST
AT THIS TIME.

WITH LITTLE RELIEVE FROM CONVECTION...EXPECT AFTERNOON
TEMPERATURES TO REMAIN WELL ABOVE NORMAL...RISING INTO THE MID TO
UPPER 90S THROUGH THE REMAINDER OF THE FORECAST PERIOD. WILL
TREND SLIGHTLY ABOVE GUIDANCE...BUT WILL KEEP TEMPERATURES BELOW
THE CENTURY MARK FOR NOW. WITH TEMPERATURES IN THE MID TO UPPER
90S...HEAT INDEX VALUES WILL RISE TO NEAR OR SLIGHTLY ABOVE THE
CENTURY MARK THROUGH MUCH OF THE WEEK. THOSE WITH OUTDOOR
ACTIVITIES PLANNED SHOULD BE SURE TO DRINK PLENTY OF WATER IN
ORDER TO COMBAT THE OPPRESSIVE HEAT.

&&

.AVIATION...
A WEST NORTHWEST TO EAST SOUTHEAST WEAK TROUGH IS LINGERING ALONG
THE MISSISSIPPI RIVER EXTENDING OUT TO THE CHANDELEUR ISLANDS
AND IS PROVIDING A LOW LEVEL FOCUS FOR SHOWER AND THUNDERSTORM
DEVELOPMENT. A LIGHT HAZE SHOULD DELAY ONSET OF THUNDERSTORMS AND
CAUSE THEM TO LINGER UNTIL 04Z THIS EVENING. AWAY FROM
THUNDERSTORMS EXPECT SCATTERED CLOUDS AROUND 4 THOUSAND FEET AND
VISIBILITY AROUND 6 MILES IN HAZE.

&&

.MARINE...
HIGH PRESSURE WILL REMAIN IN PLACE ACROSS THE NORTHERN GULF WITH A
VERY WEAK PRESSURE GRADIENT ACROSS THE COASTAL WATERS. THIS WILL
RESULT IN GENERALLY LIGHT WINDS AND LOW SEAS THROUGH MUCH OF THE
FORECAST PERIOD. BY MIDWEEK...WINDS WILL PICK UP SLIGHTLY...INTO
THE 10 TO 15 KNOT RANGE.

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  69  96  70  97 /  20  10  10  10
BTR  70  96  74  97 /  20  10  10  10
ASD  72  95  74  95 /  20  10  10  10
MSY  75  94  75  94 /  20  10  10  10
GPT  74  94  74  94 /  20  20  10  10
PQL  70  96  73  96 /  20  20  10  10

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
GM...NONE.
MS...NONE.
GM...NONE.
&&

AVIATION...MCK
REST OF DISCUSSION...95/DM
Hazardous weather outlook, Jun 12, 5:00 PM CST, 1 hour 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
600 PM CDT SUN JUN 12 2011

GMZ530-532-534-536-538-550-552-555-557-570-572-575-577-LAZ034>037-
039-040-046>050-056>072-MSZ068>071-077-080>082-131800-
LAKE PONTCHARTRAIN AND LAKE MAUREPAS-MISSISSIPPI SOUND-
LAKE BORGNE-CHANDELEUR SOUND-BRETON SOUND-
COASTAL WATERS FROM PORT FOURCHON TO LOWER ATCHAFALAYA RIVER OUT
20 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO PORT FOURCHON OUT 20 NM-
COASTAL WATERS FROM BOOTHVILLE LA TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER OUT 20 NM-
COASTAL WATERS FROM PASCAGOULA MS TO STAKE ISLAND LA OUT 20 NM-
COASTAL WATERS FROM PORT FOURCHON TO LOWER ATCHAFALAYA RIVER FROM
20 TO 60 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO PORT FOURCHON FROM 20 TO 60 NM-
COASTAL WATERS FROM STAKE ISLAND LA TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER FROM 20 TO 60 NM-
COASTAL WATERS FROM PASCAGOULA MS TO STAKE ISLAND LA FROM 20 TO
60 NM-POINTE COUPEE-WEST FELICIANA-EAST FELICIANA-ST. HELENA-
WASHINGTON-ST. TAMMANY-IBERVILLE-WEST BATON ROUGE-
EAST BATON ROUGE-ASCENSION-LIVINGSTON-ASSUMPTION-ST. JAMES-
ST. JOHN THE BAPTIST-UPPER LAFOURCHE-ST. CHARLES-UPPER JEFFERSON-
ORLEANS-UPPER PLAQUEMINES-UPPER ST. BERNARD-UPPER TERREBONNE-
LOWER TERREBONNE-LOWER LAFOURCHE-LOWER JEFFERSON-
LOWER PLAQUEMINES-LOWER ST. BERNARD-NORTHERN TANGIPAHOA-
SOUTHERN TANGIPAHOA-WILKINSON-AMITE-PIKE-WALTHALL-PEARL RIVER-
HANCOCK-HARRISON-JACKSON-
600 PM CDT SUN JUN 12 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF COASTAL WATERS
OF SOUTHEAST LOUISIANA AND SOUTH MISSISSIPPI...SOUTHEAST
LOUISIANA AND SOUTHERN MISSISSIPPI.

.DAY ONE...TONIGHT
ISOLATED THUNDERSTORMS WILL BE POSSIBLE THROUGH THE EVENING HOURS.
ONE OR TWO OF THESE STORMS COULD BE STRONG TO SEVERE.

FLOOD WARNINGS WILL REMAIN IN EFFECT FOR SEVERAL POINTS ALONG THE
MISSISSIPPI AND ATCHAFALAYA RIVERS. PLEASE REFER TO THE LATEST
FLOOD WARNINGS AND STATEMENTS FOR DETAILS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
FLOOD WARNINGS WILL REMAIN IN EFFECT FOR SEVERAL POINTS ALONG THE
MISSISSIPPI AND ATCHAFALAYA RIVERS. PLEASE REFER TO THE LATEST
FLOOD WARNINGS AND STATEMENTS FOR DETAILS.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Jun 12, 4:55 PM CST, 1 hour 31 minutes before
MSZ077-080-122330-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
555 PM CDT SUN JUN 12 2011

...STRONG THUNDERSTORM MOVING SOUTH AFFECTING PEARL RIVER COUNTY...
HANCOCK COUNTY...

AT 553 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM NEAR PICAYUNE...OR ABOUT 4 MILES NORTH OF
PICAYUNE...MOVING SOUTH AT 10 MPH.

THE STRONG THUNDERSTORM WILL BE NEAR...
  PICAYUNE BY 620 PM...

THE PRIMARY THREATS FROM THIS STORM ARE PEA TO DIME SIZE HAIL AND
WIND GUSTS 35 TO 45 MPH...WHICH COULD DOWN TREE LIMBS AND BLOW AROUND
UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING
UNTIL THIS STORM HAS PASSED.

FREQUENT LIGHTNING IS OCCURRING WITH THIS STORM. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID
USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY
ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES.

24/RR
Special weather statement, Jun 12, 4:56 PM CST, 1 hour 30 minutes before
MSZ081-122330-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
556 PM CDT SUN JUN 12 2011

...STRONG THUNDERSTORM MOVING SOUTH AFFECTING HARRISON COUNTY...

AT 553 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 16 MILES NORTH OF LONG BEACH...OR ABOUT 5 MILES
SOUTHWEST OF SAUCIER...MOVING SOUTH AT 10 MPH.

THE STRONG THUNDERSTORM WILL BE NEAR...
  LYMAN BY 630 PM...

THE PRIMARY THREATS FROM THIS STORM ARE PEA TO DIME SIZE HAIL AND
WIND GUSTS 35 TO 45 MPH...WHICH COULD DOWN TREE LIMBS AND BLOW AROUND
UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING
UNTIL THIS STORM HAS PASSED.

FREQUENT LIGHTNING IS OCCURRING WITH THIS STORM. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID
USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY
ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES.

24/RR
Special weather statement, Jun 12, 5:18 PM CST, 1 hour 8 minutes before
LAZ050-072-130000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
618 PM CDT SUN JUN 12 2011

...CLUSTER OF STRONG THUNDERSTORMS MOVING SOUTH AFFECTING SOUTHEAST
LIVINGSTON PARISH...SOUTHERN TANGIPAHOA PARISH...

AT 612 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS NEAR HAMMOND...MOVING SOUTH AT 15
MPH.

THE CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND
AROUND...PONCHATOULA...HAMMOND AND SPRINGFIELD.

THE PRIMARY THREATS FROM THESE STORMS ARE PEA TO DIME SIZE HAIL AND
WIND GUSTS 35 TO 45 MPH...WHICH COULD DOWN TREE LIMBS AND BLOW AROUND
UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING
UNTIL THESE STORMS HAVE PASSED.

FREQUENT LIGHTNING IS OCCURRING WITH THESE STORMS. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID
USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY
ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES.
Special weather statement, Jun 12, 5:30 PM CST, 56 minutes before
LAZ061-062-130000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
630 PM CDT SUN JUN 12 2011

...STRONG THUNDERSTORM MOVING EAST AFFECTING ORLEANS PARISH...
JEFFERSON PARISH...

AT 626 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM IN METAIRIE...MOVING EAST AT 10 MPH.

THE STRONG THUNDERSTORM WILL BE NEAR...
  UPPER NEW ORLEANS BY 645 PM...

THE PRIMARY THREAT FROM THIS STORM IS WIND GUSTS 35 TO 45 MPH...WHICH
COULD DOWN TREE LIMBS AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK
SHELTER IN A SAFE HOME OR BUILDING UNTIL THIS STORM HAS PASSED.

THIS STORM COULD PRODUCE RAINFALL AMOUNTS OF ONE TO TWO INCHES IN A
SHORT PERIOD OF TIME...RESULTING IN PONDING OF WATER AROUND LOW LYING
ROADWAYS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED
ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING.

FREQUENT LIGHTNING IS OCCURRING WITH THIS STORM. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID
USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY
ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES.

24/RR
Special weather statement, Jun 12, 5:53 PM CST, 33 minutes before
LAZ047>050-130045-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
653 PM CDT SUN JUN 12 2011

...LINE OF STRONG THUNDERSTORMS MOVING SOUTH AFFECTING ASCENSION
PARISH...WEST BATON ROUGE PARISH...EAST BATON ROUGE PARISH...
LIVINGSTON PARISH...

AT 649 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS...ALONG A LINE EXTENDING FROM ZACHARY TO
DENHAM SPRINGS...MOVING SOUTH AT 15 MPH.

THE LINE OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND
AROUND...BAKER...BATON ROUGE AIRPORT...BATON ROUGE...WESTMINSTER...
PRAIRIEVILLE...PORT ALLEN...OAK HILLS PLACE AND GARDERE.

THE PRIMARY THREATS FROM THESE STORMS ARE FREQUENT LIGHTNING...PEA TO
DIME SIZE HAIL...AND WIND GUSTS 35 TO 45 MPH...WHICH COULD DOWN TREE
LIMBS AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE
HOME OR BUILDING UNTIL THESE STORMS HAVE PASSED.
Special weather statement, Jun 12, 6:04 PM CST, 22 minutes before
MSZ080-081-130045-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
704 PM CDT SUN JUN 12 2011

...CLUSTER OF STRONG THUNDERSTORMS MOVING SOUTH AFFECTING EASTERN
AND SOUTHERN HANCOCK COUNTY...WESTERN HARRISON COUNTY...

AT 659 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS NEAR DIAMONDHEAD...MOVING SOUTH AT
15 MPH.

THE CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND
AROUND...PASS CHRISTIAN...BAY ST. LOUIS AND WAVELAND.

THE PRIMARY THREATS FROM THESE STORMS ARE FREQUENT LIGHTNING AND WIND
GUSTS 35 TO 45 MPH...WHICH COULD DOWN TREE LIMBS AND BLOW AROUND
UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING
UNTIL THESE STORMS HAVE PASSED.

The radar

The Mobile radar (KMOB), 98 km away, was scanning. The volume nearest the first event began at 00:25 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Harrison

When
June 12, 6:26 PM CST
Where
Harrison County, 2.86 mi N of Cuevas
Measured
55 kt (63 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
30.411, -89.217

An oak tree and a small pine tree were blown down by a microburst on the west side of Harrison County just north of Interstate 10.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2011Every state in 2011This day in weather historyWarnings in Mississippi, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 311061.